IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1236 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Introduction
   Case Report
   Discussion
   References

 Article Access Statistics
    Viewed2978    
    Printed39    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 1996  |  Volume : 62  |  Issue : 5  |  Page : 306-307

Gammabenzene hexachloride-induced convulsions in an HIV positive individual




Correspondence Address:
V Panvelkar


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20948097

Rights and PermissionsRights and Permissions

  Abstract 

A case report of chancroid with scabies with HIV positivity is being presented. The individual was treated with 1% gamma benzene hexachloride for scabies and developed convulsions.


Keywords: Gamma benzene hexachloride, Scabies, HIV positivity


How to cite this article:
Panvelkar V, Chari K. Gammabenzene hexachloride-induced convulsions in an HIV positive individual. Indian J Dermatol Venereol Leprol 1996;62:306-7

How to cite this URL:
Panvelkar V, Chari K. Gammabenzene hexachloride-induced convulsions in an HIV positive individual. Indian J Dermatol Venereol Leprol [serial online] 1996 [cited 2019 Mar 25];62:306-7. Available from: http://www.ijdvl.com/text.asp?1996/62/5/306/4434



  Introduction Top


Chancroid and scabies are very commonly seen diseases in India in dermatological practice. Sexually transmitted diseases especially chancroid is known to be a major risk factor in acquisition of HIV infection.[1] Relationship between scabies and HIV infection is known and even eczematous and Norwegian type of scabies are reported along with HIV infection.[2]

Gamma benzene hexachloride (GBH) is one of the most commonly used ectoparasiticidal drugs. Neurotoxicity with this drug is known, mainly in infants and children. A case report of gamma benzene hexachloride induced neurotoxicity in HIV positive adult is being reported.


  Case Report Top


A 37-year-old soldier was admitted with genital ulcers of about 3 weeks duration. Patient gave history of nocturnal pruritus of the whole body with history of his children also having similar complaints. Individual admitted to having unprotected sexual contact with a professional during transit about one week prior to the occurrence of genital ulcers.

Local examination showed multiple superficial ulcers in the coronal sulcus showing dirty yellow necrotic slough. The ulcers were soft and bleeding to touch. Right inguinal lymph nodes were enlarged tender and non-matted. Multiple excoriated papulovesicular lesions were present in the groins and in the web spaces. Systemic examination did not show any obnormality.

A clinical diagnosis of chancroid with scabies was made and his blood samples were taken for VDRL and HIV testing. His treatment was started with sulphonamides and 1% GBH for scabies.

However within 12 hours of application, he developed convulsions which had to be treated with IV diazepam. Patient did not give any history of convulsions in the past. He was subjected to a detailed neurological workup including CT scan which did not show any abnormality.

He was then treated with 25% benzyl benzoate emulsion with satisfactory clearing of the lesions. His blood results subsequently available showed VDRL negativity but HIV positivity with ELJSA, which was subsequently confirmed by Western. Blot testing. Individual is still under follow up for HIV infection without any medications and there has been no second episode of convulsions.


  Discussion Top


GBH is known to be neurotoxic and produce convulsions in infants and children. Whether HIV infection predisposes the individuals to develop neurotoxicity or not has to be studied but similar cases of neurotoxicity with GBH have been reported.[3] It is also postulated that this occurs due to increased percutaneous absorption, HIV infection itself or due to drugs that reduce the seizure threshold.

 
  References Top

1.Editorial. Chancroid. Arch Dermatol 1989;125:1413-4.  Back to cited text no. 1    
2.Jucorics P, Ramon ME, Don PC, et al Norwegion scabies in an infant with acquired immunodeficiency syndrome. Arch Dermatol 1989;125:1670-1.  Back to cited text no. 2    
3.Soloman BA, Haut SR, Carr EM, Shalite AR. Neurotoxic reactions to lindane in an HIV seropositive patient:an old medication's new problem. J Fam Pract 1995;40:291-6.  Back to cited text no. 3    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow